Patient :I missed two birth control pills about three weeks ago and started bleeding. Bled for almost the whole month until the beginning of this week when I started my sugar pills, it stopped. I was expecting to start my period but it's the 4th day into my sugar pills and still haven't started my period. Will it come? Should I start new pack next week? Was that my period when I was spotting all month?
Unscheduled vaginal bleeding is common in cases or irregular pill use. Pills are hormonal, and they cause a so called "withdrawal bleeding" once stopped. The inner lining of uterus, endometrium, as it is called, is programmed to shed itself once the blood levels of certain hormones plunge at cyclic intervals, and this is the cause of menstrual bleeding. Similarly, stopping hormonal pills also herald shedding of endometrium, as explained.
It is difficult to differentiate physiological menstruation from hormonal pill withdrawal, and this can be done only after a thorough interview regarding the type of pill used and the schedule followed in previous cycles. Only after a checkup and detailed consultation with you, your gynaec or GP will be able to recommended you a proper timing to resume pills if you may so require. Don't forget to inform your pregnancy plans and previous menstrual patterns in that consultation.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.